Alert archive / Alabama / Flash Flood Warnings in 2006

Flash Flood Warning 6, NWS Mobile, AL

June 16, 2006Mobile County, Alabama

NWS Mobile, AL issued this flash flood warning at Jun 16, 2006, 3:40 PM CDT for Mobile County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2006, 3:40 PM CDT (20:40 UTC)
Expired
Jun 16, 2006, 6:30 PM CDT
In force
3 hr
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Mobile County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 8.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 2006-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 780 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 2006-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
780 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMOB 162040
FFWMOB
ALC097-162330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MOBILE AL
340 PM CDT FRI JUN 16 2006

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* FLASH FLOOD WARNING FOR...

  NORTHERN MOBILE COUNTY IN SOUTHWEST ALABAMA

* UNTIL 630 PM CDT

* AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM THAT OCCURRED ACROSS THE
  EXTREME NORTHEAST PORTION OF THE COUNTY. THE STORM WAS MOVING TO
  THE WEST AT AROUND 10 MPH ACROSS NORTHERN MOBILE COUNTY.

* THE HEAVY RAIN WILL EFFECT AREAS AROUND...
  CHASTANG...MOUNT VERNON...BUCKS AND FORT STODDARD

RAINFALL AMOUNTS OF 3 TO 4 INCHES IN A SHORT PERIOD OF TIME LIKELY 
OCCURRED OVER THE WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MOBILE.

LAT...LON 3115 8822 3093 8824 3092 8797 3115 8795

$$
2 follow-up statements
000 
WGUS74 KMOB 162145
FFSMOB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
445 PM CDT FRI JUN 16 2006

ALC097-162330-
MOBILE AL-
445 PM CDT FRI JUN 16 2006

...A FLASH FLOOD WARNING CONTINUES UNTIL 630 PM CDT FOR NORTHERN
MOBILE COUNTY...

AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
SHOW A CLUSTER OF HEAVY THUNDERSTORMS ACROSS THE NORTH PARTS OF 
MOBILE COUNTY.  THE STORMS WERE DRIFTING WEST.  SOME REPORTS OF 
MINOR STREET FLOODING HAVE BEEN REPORTED ALONG HIGHWAYS 43 AND 
45.  RADAR ESTIMATES THAT FIVE TO SIX INCHES OF RAIN HAS FALLEN 
ACROSS THE NORTH PART OF THE COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. REMEMBER...TURN AROUND...DONT DROWN.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MOBILE.

TURN AROUND...DONT DROWN.

LAT...LON 3108 8840 3068 8836 3074 8805 3115 8795

$$
000 
WGUS74 KMOB 162245
FFSMOB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
545 PM CDT FRI JUN 16 2006

ALC097-162248-
MOBILE AL-
545 PM CDT FRI JUN 16 2006

...THE FLASH FLOOD WARNING FOR NORTHERN MOBILE COUNTY IS CANCELLED...

MOST OF THE HEAVY RAIN THAT WAS PARKED OVER THE NORTH PART OF MOBILE 
COUNTY FOR A COUPLE OF HOURS HAS MOVED NORTH AND WEST OF THE 
COUNTY.  SOME RAIN WILL CONTINUE FOR ANOTHER HOUR OR SO BUT AT THIS 
TIME NO ADDITIONAL HEAVY RAIN IS EXPECTED.  DITCHES AND STREAMS WILL 
REMAIN FULL UNTIL THEY HAVE HAD TIME TO DRAIN.  DO NOT DRIVE YOUR 
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER 
DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. 
REMEMBER...TURN AROUND...DONT DROWN.  CHILDREN SHOULD AVOID PLAYING 
IN SWOLLEN DITCHES AS THE CURRENT COULD WASH THEM AWAY.

LAT...LON 3108 8840 3068 8836 3074 8805 3115 8795

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 4:55 AM CDT, 10 hours 45 minutes earlier.

Area forecast discussion, Jun 16, 4:55 AM CDT, 10 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
455 AM CDT FRI JUN 16 2006

.SHORT TERM (TODAY AND TONIGHT)...STALLED SURFACE FRONT EXTENDING
FROM LITTLE ROCK TO MERIDIAN TO EVERGREEN WILL LIFT SLIGHTLY FURTHER
NORTH TODAY ALONG THE WESTERN PERIPHERY OF THE ATLANTIC COAST
RIDGE.  THIS SHOULD PUT MOST IF NOT ALL OF OUR FORECAST AREA IN THE
UPPER 60 TO LOWER 70 DEWPOINT AIRMASS BY THIS AFTERNOON.  ALOFT...WE
NOTE THE LARGE AMPLITUDE EASTERN STATES UPPER TROUGH HAS SHIFTED
SLIGHTLY FURTHER EAST JUST OFF THE ATLANTIC SEABOARD...WITH AN UPPER
RIDGE AXIS EXTENDING FROM ILLINOIS SOUTH INTO THE EASTERN GULFMEX.
OF GREATER INTEREST...LOOKING TO THE SOUTHWEST WE NOTE A WELL
DEFINED UPPER LOW SPINNING NEAR CORPUS CHRISTI TEXAS THIS
MORNING...SLIDING SLOWLY TO THE EAST AND NORTHEAST.  THE MOISTURE
PLUME ON THE EAST SIDE OF THIS FEATURE EXTENDS FROM THE CENTRAL
GULFMEX INTO LOUISIANA WHERE SCATTERED CONVECTION WILL BE A LITTLE
MORE NUMEROUS TODAY.  THIS FEATURE IS ADVERTISED BY BOTH THE GFS AND
THE NAM TO LIFT NORTH AND FILL SOMEWHAT BY TONIGHT.  WE WOULD EXPECT
TO SEE ISOLATED MID AFTERNOON THUNDERSTORMS BECOMING SCATTERED IN
COVERAGE BY LATE AFTERNOON/EARLY EVENING WITH MOISTURE INCREASING
ACROSS OUR AREA (BEING ON THE EASTERN PERIPHERY OF THE UPPER LOW).
THE CONVECTION WILL BE MAINLY FOCUSED ALONG THE AFTERNOON SEABREEZE
WORKING SLOWLY INLAND THROUGH EARLY EVENING.  /05

&&

.LONG TERM (SATURDAY THROUGH FRIDAY)...AS THE TROUGH PUSHES FURTHER
EAST AND PW VALUES REMAIN BETWEEN 1.5 AND 2 INCHES... K-INDICES IN
THE LOW TO UPPER 30S AND LI IN -2 TO -4 RANGE WILL ENABLE CONTINUED
AFTERNOON SHOWERS AND THUNDERSTORMS SATURDAY AND SUNDAY. THE FLAT
GEOPOTENTIAL FIELD IN UPPER LEVELS REMAIN WEST OF THE MISSISSIPPI
WEAKENING AS UPPER RIDGE REBUILDS OVER THE GREAT PLAINS. THIS WILL
LEAVE US UNDER THE USUAL SEABREEZE REGIME WITH THE FAMILIAR DIURNAL
CONVECTIVE CYCLE THROUGH THE WEEKEND WITH K...LI...AND PW IN THESE
GENERAL RANGES MOST DAYS. AS TROUGH MOVES EAST IT WILL BE ISOLATED
POPS FOR THE REMAINDER OF THE WEEK WITH THE SEA BREEZE FORCING
AFTERNOON DEVELOPMENT.  /77

&&

.MARINE...WE INCREASED THE WINDS OVER THE NEAR SHORE WATERS DURING
THE AFTERNOON HOURS...CLOSER TO THE NAM/ETA12 FORECAST GIVEN THE
PERSISTENT PATTERN OF A SLIGHTLY STRONGER AFTERNOON SEABREEZE.  WE
THINK MOST OF THE CONVECTION (THUNDERSTORMS) TODAY WILL FIRE OVER
THE INLAND AREAS CLOSER TO THE SEABREEZE...BUT A FEW STORMS COULD
WORK THEIR WAY BACK DOWN ALONG OUTFLOW BOUNDARIES TO THE COASTAL
WATERS THIS EVENING LINGERING INTO TONIGHT.  THE DIURNAL PATTERN OF
VARIABLE WINDS AND NIGHT AND INCREASED SOUTHERLY WINDS DURING THE
DAYTIME WILL CONTINUE INTO EARLY NEXT WEEK.  IF THE UPPER LOW ALONG
THE TEXAS COAST THIS MORNING HANGS OUT A LITTLE LONGER THAN EXPECTED
TO THE WEST OF OUR AREA...WE COULD SEE GREATER COVERAGES OF
NOCTURNAL THUNDERSTORMS OVER OUR MARINE ZONES TONIGHT AND AGAIN
SATURDAY NIGHT.  FOR NOW...WE WILL GO WITH THE MODEL CONSENSUS AND
LIFT THE UPPER LOW TO THE NORTH AND WEAKEN IT.  /05

&&

.FIRE WEATHER...GENERALLY DRY CONDITIONS CONTINUE THROUGH TODAY FOR
MOST LOCATIONS BUT ABATE AS SHOWER AND THUNDERSTORM CHANCES INCREASE
OVER THE WEEKEND. AT THAT TIME THE UPPER TROUGH WILL APPROACH THE
REGION BRINGING INCREASING MOISTURE THROUGH THE WEEKEND. THAT WILL
KEEP RELATIVE HUMIDITY ABOVE CRITICAL.  /77

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      93  73  90  74 /  20  30  50  20
PENSACOLA   92  75  88  74 /  20  30  30  10
DESTIN      91  76  89  75 /  20  20  20  10
EVERGREEN   95  72  90  69 /  20  30  40  20
WAYNESBORO  96  72  88  70 /  20  30  70  30
CAMDEN      96  71  90  70 /  20  30  40  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 16, 1:37 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
137 PM CDT FRI JUN 16 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-162300-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
137 PM CDT FRI JUN 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN PORTION OF THE FLORIDA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP DURING THE
AFTERNOON AND EARLY EVENING HOURS...MAINLY ACROSS THE INLAND AREAS.
A FEW OF THE STORMS WILL LIKELY BECOME STRONG...AND WILL BE CAPABLE
OF PRODUCING GUSTY WINDS UP TO 45 MPH...SMALL HAIL...FREQUENT
LIGHTNING STRIKES AND LOCALLY HEAVY RAINS. THE STORMS WILL DIMINISH
IN COVERAGE AND INTENSITY DURING THE MID EVENING HOURS.

NO ORGANIZED SEVERE STORMS ARE EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE REQUIRED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 16, 2:59 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
259 PM CDT FRI JUN 16 2006

ALZ061-162045-
UPPER MOBILE-
259 PM CDT FRI JUN 16 2006

...A STRONG THUNDERSTORM IS BEING DETECTED OVER NORTHEAST MOBILE
COUNTY...

AT 258 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BUCKS.  THE THUNDERSTORM WAS NEARLY STATIONARY.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
MOUNT VERNON...CALVERT AND FORT STODDARD THROUGH 345 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM WILL LIKELY PRODUCE RAINFALL AMOUNTS OF TWO TO THREE
INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF
WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:54 PM CDTSevere Thunderstorm WarningMOBClarke36 min
Jun 16, 2:05 PM CDTFlash Flood WarningMOBBaldwin3 hr

Nearby

Flash Flood Warnings in Alabama, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.